Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

June 18, 2021Custer County, Nebraska

NWS North Platte, NE issued this special weather statement at Jun 18, 2021, 1:56 AM CDT for Custer County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2021, 1:56 AM CDT (06:56 UTC)
Expired
Jun 18, 2021, 2:45 AM CDT
In force
49 min
Issued by
NWS North Platte, NE

County Custer County, NE

The radar

The North Platte radar (KLNX), 99 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
2655 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

974 
WWUS83 KLBF 180656
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
156 AM CDT Fri Jun 18 2021
 
NEZ038-059-180745-
Custer NE-Lincoln NE-
156 AM CDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND
SOUTHWESTERN CUSTER COUNTIES UNTIL 245 AM CDT...

At 155 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Brady, or 22 miles southeast of Stapleton, moving east
at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Callaway, Oconto, Etna, Lodi and Pressey State Wildlife Management
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4108 10043 4129 10042 4136 9966 4105 9966
      4105 9976
TIME...MOT...LOC 0655Z 269DEG 33KT 4118 10034 

$$

Buttler

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jun 17, 11:27 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 17, 11:27 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1127 PM CDT Thu Jun 17 2021

.SHORT TERM...(This evening through Friday night)
Issued at 342 PM CDT Thu Jun 17 2021

Isolated showers developed this morning at the cusp of the best mid
level instability which is paired with weak mid level WAA. The AC
associated with the showers has only weak vertical extent in most
cases, however there have been a couple CGs associated with this
area of convection. This all occurring on the edge of the upper
ridge centered over the Great Basin area into the central Rockies.
This area of convection is expected to continue moving further
east this afternoon. The main hazard today lies with Heat Adv area
as mainly sunny skies will lead to heat indices above 100 through
early evening. Weak stationary front lies from southwest through
northeast NE with highest apparent temps south of the front.
Convergence along the front is currently weak as mid level forcing
to promote LL adjustment is also weak.

Attention turns to potential for thunderstorm development this
evening and overnight. AC moving into the Panhandle now suggests
another subtle mid level short wave may be embedded in the flow.
However with morning 700mb temps at a record for this date here at
LBF, and very dry layer from 850-600mb or so coupled with weak deep
layer shear, convective initiation will be tough. Would likely have
to result from terrain forcing further west and move into the area.
A few of the morning deterministic model runs do show this
potential, as do a few CAMs which develop convection near the
WY/CO line and expand into northeast CO by evening helped somewhat
by upslope flow north of the boundary. The sustainability of this
convection into southwest NE is highly in question due to the
above mentioned hindrances, and with RH in the LCL-LFC layer
being 20% or so it would have to be a healthy updraft in the weak
shear to overcome the nearly certain dry air entrainment that any
storm would encounter. Still with slightly better shear this
evening associated with weak height falls and increasing mid level
flow, cannot totally rule out a similar scenario to Wednesday
night in southwest NE this evening so have some slight chcs there.
Anything that would survive should have decent downdraft
potential so some gusty winds would be possible. Further north,
after midnight a decent PV anomaly will drop southeast across the
northern Plains. Thermal advection ahead of this feature paired
with some cooling further north will develop weak mid level FGEN
forcing in north central NE which will likely coincide with good
mid level instability. This should be enough forcing to generate
at least elevated convection overnight, though likely isolated to
widely scattered coverage and low QPF. As a result some POPs
included here mainly after midnight.

Friday will be cooler in the post-frontal environment and may be
hampered slightly by mid level cloud cover in the north associated
with any lingering showers there. Afternoon temps will remain above
average for this time of year but only slightly as the
aforementioned PV anomaly swings through the northern Plains and
pushes the thermal boundary southward into KS. Broad scale
subsidence will overspread the area from late morning on
suggesting a mainly sunny and dry day in store.

.LONG TERM...(Saturday through Thursday)
Issued at 342 PM CDT Thu Jun 17 2021

The upper pattern begins a transition to a northwesterly flow as a
series of short waves carve out a very anomalous upper trough,
eventually residing across the upper Midwest and Great Lakes by the
start of the workweek.

As heights gradually fall through Saturday and zonal flow develops
over the northern High Plains, the low level response will be to
increase southerly flow and resultant moisture back northward as the
next short wave approaches. This should allow a favorable return of
instability to some extent and a better chance for thunderstorm
activity. The more significant PV anomaly and associated frontal
passage looks to come through Sunday, though timing varies among
deterministic models as expected, as well as ensemble systems.
Further, ensemble systems also clustering toward a drier solution
with the passage of the front, however deterministic runs from the
EC/Canadian do suggest post-frontal QPF. The forecast will include
precip chances which seems reasonable given the anomalous nature
of the upper trough.

Beyond Monday, a mainly dry forecast is in store as a transitory
ridge builds into the area by mid week. Temperatures will be
significantly cooler and well below average Monday before moderating
Tuesday and Wednesday back to near or slightly above average for
this time of year.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1126 PM CDT Thu Jun 17 2021

Mostly quiet aviation conditions are expected through Friday. A few
isolated thunderstorms are moving across southwest Nebraska, but are
expected to weaken as they move eastward and shouldn't impact either
terminal. Otherwise, VFR conditions prevail.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...Kulik
Hazardous weather outlook, Jun 17, 8:33 PM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
833 PM CDT Thu Jun 17 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-190145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
833 PM CDT Thu Jun 17 2021 /733 PM MDT Thu Jun 17 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms remain possible this evening across
southwest Nebraska, with thunderstorms also possible overnight
across north central Nebraska. The potential for severe storms is
low.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

There are additional thunderstorm chances Saturday through Sunday
night. At this time, the threat for severe storms remains
uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 18, 1:00 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
100 AM CDT Fri Jun 18 2021

NEZ059-180645-
Lincoln NE-
100 AM CDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY UNTIL
145 AM CDT...

At 1259 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wallace, or 23 miles north of Hayes Center, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wallace, Wellfleet, Dickens and Somerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4074 10123 4092 10124 4098 10071 4071 10069
TIME...MOT...LOC 0559Z 269DEG 17KT 4084 10114

Buttler
Special weather statement, Jun 18, 1:56 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
156 AM CDT Fri Jun 18 2021

NEZ038-059-180745-
Custer NE-Lincoln NE-
156 AM CDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND
SOUTHWESTERN CUSTER COUNTIES UNTIL 245 AM CDT...

At 155 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Brady, or 22 miles southeast of Stapleton, moving east
at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Callaway, Oconto, Etna, Lodi and Pressey State Wildlife Management
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4108 10043 4129 10042 4136 9966 4105 9966
      4105 9976
TIME...MOT...LOC 0655Z 269DEG 33KT 4118 10034

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:00 AM CDTSpecial Weather StatementLBFLincoln45 min
Jun 18, 3:10 AM CDTSpecial Weather StatementLBFValley20 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.